Washington, 2017

High Wind in Washington, February 9, 2017

February 9, 2017 · NWS SEW · 1 event in 1 county or zone

There was brief high wind in Everett.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

There was brief high wind in Everett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Feb 9, 9:00 AM PST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 9, 9:00 AM PST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 AM PST Thu Feb 9 2017

.SYNOPSIS...A warm frontal system will slowly move inland today.
A low pressure system will bring windy weather and showers Friday.
An upper ridge will build into the Pacific Northwest this weekend
with dry weather likely through early next week. A front will
approach the area on Wednesday.

&&

.SHORT TERM...There is a front over the area with deep moisture, a
high freezing level, and strong SSW flow aloft. The heavier rain
will break up this afternoon and evening as it moves inland and a
more showery and cooler air mass will arrive through Friday. The
latest GFS has a 985mb low in the Oregon offshore waters this
evening and that fills about ten millibars as it crosses southern
Vancouver Island by midday Friday. So Friday will be windy across
Western Washington with a pretty respectable PDX-BLI gradient of
around +12mb and a +5mb UIL-BLI gradient peaking in the early
afternoon. 850mb temps drop from around +6c this morning to -1c
tonight, and around -5c Friday evening--so the rain at the ski areas
today will be back to snow.

.LONG TERM...The upper ridge will be over the region Sunday. A
weak system will move over the north side of the ridge into British
Columbia, but Western Washington should have partly to mostly sunny
skies. The ridge will move slowly east over the region Monday for
another day of dry weather. As it moves further east Tuesday, the
next Pacific frontal system will approach the Pacific Northwest. It
could bring rain to the coast Tuesday, but the interior of the
forecast area should have dry weather again Tuesday with a chance of
rain Wednesday. McDonnal

 &&

.AVIATION...A warm front will lift north of the area today with
southwest flow aloft. An upper trough will move over the Coastal
Waters tonight. At the surface, onshore flow will prevail today in
the wake of the warm front. A surface trough and an associated 990
MB low will approach from the west tonight. The air mass is moist
and stable.

It looks like a messy mixed bag of low clouds this morning across
the area. The general trend should be for ceilings to improve a
bit later in the day behind the warm front as gusty south winds
develop.

KSEA...MVFR low clouds this morning as a warm front moves through.
Ceilings should lift a bit this afternoon - probably to VFR - behind
the warm front. Southeast wind 5-10 knots will become south 10-20
knots and gusty this afternoon. Schneider

&&

.MARINE...Moderate onshore flow will develop today behind a warm
front. Gales are possible again for the Coastal Waters as a
strong surface trough and an associated 990 MB low move through
the waters later this afternoon thorough tonight. Strong onshore
flow will follow on Friday with gales possible for the Strait and
parts of the Inland Waters.

High pressure will move over the area on Saturday for much
lighter winds. The high pressure will shift inland on Sunday with
weak offshore flow developing. Stronger offshore flow will develop
on Monday.

The combination of high astronomical tides and relatively low
atmospheric pressure will lead to possible minor tidal overflow
for all of the waters this morning. A repeat of this scenario is
likely again Friday morning. Schneider

&&

.HYDROLOGY....from the 4am discussion...12 hour precipitation amounts
ending at 11z/3am this morning have been in the 1.5 to 2.5 inch range
over the southern portion of the Washington Cascades and along the
south slopes of the Olympics. Another 1.5 to 2.5 inches is forecast
over the next 12 hours. Precipitation rates will diminish
significantly late this afternoon into this evening. Snow levels
will be up around 6500 feet today before lowering tonight. The
combination of heavy precipitation and high snow levels will result
in rapid river rises.
The lowland snow melt will only contribute a small amount to the
runoff.

The rivers that are most likely to flood are the Skokomish in
Mason County and the lower White River along the King-Pierce
county line. Other rivers in southwestern Washington may reach flood
stage including but not limited to the Chehalis downstream of
Chehalis and the Newaukum near Chehalis. A flood watch remains in
effect from King County southward in the interior (including Mason
County) and for Grays Harbor County.

Rivers will beginning receding on Friday and by Saturday
flooding is not expected on area rivers.

Outside of river flooding, the large amount of snow on the ground in
Whatcom county combined with rain and a rapid warm up later today
into tonight will result in flooding problems, especially north and
east of Bellingham. A flood warning will be issued with the
early morning forecast package. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through Friday evening for Bellevue and Vicinity-
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-East Puget Sound Lowlands-Hood Canal Area-
     Olympics-Seattle and Vicinity-Southwest Interior-Tacoma
     Area.

     Coastal Flood Advisory until 9 AM PST this morning for Admiralty
     Inlet Area-Bremerton and Vicinity-Everett and Vicinity-Hood
     Canal Area-San Juan County-Seattle and Vicinity-Southwest
     Interior-Tacoma Area-Western Skagit County-Western Whatcom
     County.

     Winter Storm Warning until 4 PM PST this afternoon for Cascades
     of Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Winter Storm Warning until 10 AM PST this morning for Western
     Whatcom County.

     Flood Watch from Friday evening through Saturday evening for
     Central Coast.

     Coastal Flood Advisory until 1 PM PST this afternoon for Central
     Coast-North Coast.

     Flood Watch through Saturday evening for Lower Chehalis Valley
     Area.

PZ...Small Craft Advisory for rough bar until 4 PM PST Friday for
     Grays Harbor Bar.

     Gale Warning until noon PST Friday for Coastal Waters From Point
     Grenville To Cape Shoalwater 10 To 60 Nm-Coastal Waters
     From Point Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning until 6 AM PST Friday for Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm.

     Small Craft Advisory until 9 AM PST Friday for East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 AM PST Saturday for Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory until 4 PM PST Friday for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until midnight PST tonight for Central U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 10 AM PST Friday for Admiralty Inlet-
     Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

In the hours before

Special weather statement, Feb 9, 9:25 AM PST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Seattle WA
925 AM PST Thu Feb 9 2017

WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-101800-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
North Coast-Central Coast-East Puget Sound Lowlands-
Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity-
925 AM PST Thu Feb 9 2017

...Heavy rainfall today will lead to an increase threat of
landslides in western washington...

Rainfall of several inches and melting lowland snow over the past
few days has increased soil moisture to high levels across western
Washington. Heavy rainfall of over an inch is expected throughout
the day today. This amount of rain will put extra pressure on soil
instability...leading to an increased threat of landslides.

Several landslides have already been reported in various
locations in western Washington, including Skagit and Mason
Counties. More landslides are possible today through the next
several days. Continued melting lowland snow in those areas that
have the greatest snow depths will keep the threat going longer
than usual.

For more information about current conditions...visit
www.weather.gov/seattle...select Hydrology...and then scroll down
for the links to the landslide information pages.

To report landslides to the state for tabulation...go to the link
for the Washington State Landslide Risk web page and the link for
reporting.

www.weather.gov/seattle
jbb
Local storm report, Feb 9, 10:17 AM PST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1017 AM PST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 SE NORTH BEND         47.48N 121.76W
02/09/2017  M2.85 INCH       KING               WA   TRAINED SPOTTER

            RAINFALL IN LAST 24 HOURS. STILL RAINING.

&&

GRUB

Event by event

1 high wind. Local standard time, as filed.

High Wind, Everett and Vicinity

When
February 9, 1:40 PM PST to 3:40 PM PST
Where
Everett and Vicinity forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

The KPAE ASOS recorded 41g55 mph, with a peak wind of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673036.